A Complete List of Oral Medications That Cause Dry Eye Plus Cheat Sheet

Jun 3, 2021
7 min read
🔥3.5k views
Oral-Meds_Featured-Images-01.png

Dry eyes can be caused by a number of different factors, including various systemic medications that are administered on a regular basis. Many common drugs have dry eyes as a side effect and they can lead to dry eyes in different ways. Eye care professionals should be carefully examining a patient’s most up-to-date medication list when dry eye complaints come up in order to get a clearer picture of the potential causes of their symptoms.

If you feel certain that medications are contributing to a patient’s dry eyes, consider collaborative care with the appropriate healthcare providers to possibly change dosages and types of medications, if necessary.

Here is a list of oral medications that have dry eye side effects and why they cause dry eyes.

But first, download the cheat sheet!

Acne Medications

Acne medications that contain isotretinoin, a form of vitamin A, not only effectively shrink sebaceous oil glands throughout the body to help get rid of acne but then consequently lower the amounts of oils produced within the meibomian glands. Lower oil production from the meibomian glands will decrease the lipid layer of the tear film leading to quicker evaporation of tears from the corneal surface. The shrinking of the meibomian glands can cause degeneration over time where there can be minimal to no oil production. Dry eyes are a common side effect of this class of drugs.1

Anticholinergics

Anticholinergics disrupt the spontaneous constriction of the smooth muscles and thus have an antispasmodic effect. They can act as an antagonist on the muscarinic receptors within the glands of the body, affecting their function and preventing gland secretions by inhibiting a series of signaling pathways. This process can particularly have an effect on the lacrimal glands and the salivary glands, where dry mouth and dry eyes are the consequences.2

Antidepressants/Antipsychotics

Mood stabilizers can disrupt messages the brain receives from the cornea so the brain does not always realize when the eyes are dry, and therefore will not respond to the need for tear production. The signals between nerve cells can become blocked, which can adversely block stimulation of the lacrimal and meibomian glands, leading to insufficient production of the aqueous and lipid layers of the tear film. Specifically, tricyclic antidepressants function in this manner but selective serotonin reuptake inhibitors (SSRIs) work between neurons within the brain, rather than on the central nervous system, so the active chemicals don’t interact as much with the body’s glands, and can have dry eye side effects to a lesser extent.3

Antipsychotics have been shown to decrease aqueous secretions within the aqueous layer of the tear film and dry eye symptoms tend to be transient and dose-dependent when taking these particular medications.3

Antihistamines/Decongestants

Antihistamines restrict the release of histamine, alleviating allergic reactions. But they can also restrict the lacrimal glands where there is not enough lacrimal fluid available for lubricating the eye. Less tear production means less tear flow and inadequate flushing of environmental allergens from the ocular surface. Decreased tear volume results in an increased concentration of inflammatory mediators on the ocular surface. Oral antihistamines not only lead to dry eyes but can potentially make ocular allergies worse.4

Decongestants decrease mucous production which can negatively affect the innermost layer of the tear film, the mucous layer, which consists of secreted mucins, electrolytes, and water produced by goblet cells. The mucins in the tear film serve to maintain hydration of the ocular surface, and a decrease in mucin production leads to tear film instability where dry eye symptoms can become severe.4

Chemotherapy Medications

Chemotherapy and radiation procedures have been shown to negatively impact many parts of the eyes including the lacrimal glands, essentially decreasing its ability to produce the aqueous layer of the tear film. Many people will notice that their dry eyes improve once the chemotherapeutic and radiation medications have finished and are out of their system.2

Gastrointestinal Medications

Proton pump inhibitors (PPIs) are known to cause dry eye complaints, though the exact mechanism is not completely understood. PPIs include histamine H2 receptor antagonists that are meant to decrease stomach acid production. They are also similar to the antihistamine class of drugs and thus can potentially restrict lacrimal gland secretions causing dry eye signs and symptoms.2

Hormone Replacement Therapy (HRT) and Oral Contraceptives

Women tend to suffer more frequently from dry eyes than men do, and this may be related to hormones. The exact mechanism is unknown, but the hormones estrogen and progesterone may be associated with a decreased aqueous component of the corneal tear film, affecting overall tear production and leading to dry eyes. Additionally, many studies have reported that patients who are taking progesterone and/or estrogen experience a significant increase in dry eye symptoms over those not on HRT. In general, patients on HRT and oral contraceptives should be monitored for dry eye signs and symptoms.5

Hypertensive Agents

Beta-blockers decrease immunoglobulin A and lysozyme levels in tear secretions when taken over a long period of time.6 These specific proteins along with many others allow tear secretions to mechanically clean the corneal surface and maintain optical uniformity, provide nourishment, and most importantly provide anti-bacterial activity. When the production of these proteins diminishes, this leads to a suppression of tear production and subsequently dryer eyes.6

Diuretics or thiazides can essentially dehydrate the body by efficiently getting rid of salt and water through the excretion of urine. Because this process interferes with the body’s metabolism, the makeup of the tears can easily become altered, causing dry eyes. This class of medications can also affect the lacrimal gland by decreasing overall lacrimation and inducing dry eyes.6

Pain Relievers

Though rare, pain medications, such as ibuprofen and naproxen, can induce dry eye symptoms when taken at higher dosages. The exact mechanism is not known, but reportedly a decrease in tear secretions has been observed with these medications.7

Parkinson’s Disease Medications

Similar to mood stabilizers, Parkinson’s Disease medications involve blocking signals between nerve cells, where messages can be disrupted between the brain and the cornea. Therefore, signals are blocked from the lacrimal gland, restricting the secretion of tears and causing dry eyes.2

Medication side effects are a common issue for patients, which is one of many reasons why taking a thorough patient history is so crucial. Communicating with your patients about their lifestyles, habits, and any over-the-counter medications they might be taking leads to better patient rapport and can give you additional insight into factors and potential causes of your patient's ocular symptoms!

References

  1. Scheinfield N, Bangalore S. Facial edema induced by isotretinoin use: a case and review of the side effects of isotretinoin. J Drugs Dermatol. 2006;5(5):467-8.
  2. Fraunfelder, Frederick T et al. “The role of medications in causing dry eye.” Journal of ophthalmology vol. 2012 (2012): 285851. doi:10.1155/2012/285851
  3. Rennie IG. Clinically important ocular reactions to systemic drug therapy. Drug Saf. 1993 Sep;9(3):196-211.
  4. Jaanus SD. Ocular side effects of selected systemic drugs. Optom Clin. 1992;2(4):73-96.
  5. Jaanus SD, Bartlett JD, Hiett, JA. Ocular effects of systemic drugs. In: Bartlett JD & Jaanus SD (eds.). Clinical Ocular Pharmacology, 3rd ed. Boston: Butterworth-Heinemann, 1995:957- 1006.
  6. Bartlett JD. Ophthalmic toxicity by systemic drugs. In: GCY Chiou, ed. Ophthalmic Toxicology. 2nd ed. Michigan: Taylor and Francis, 1999:225-83.
  7. Bergmanson JP, Rios R. Adverse reaction to painkiller in hydrogel lens wearer. J Am Optom Assoc. 1981;52(3):257-8.
covalentcareers
About Deepon Kar, MSc, OD

Dr. Kar is from Calgary, Alberta. She started her healthcare career in academic research by successfully completing a Master’s degree in Neuroscience at the Cumming School of Medicine in Calgary in 2012. She then graduated from the Illinois College of …

Share
Latest
Jobs
Companies
Eyes On Eyecare:
CovalentCreative:
Optometry:
Ophthalmology:
© 2021 Eyes On Eyecare. All rights reserved.
Privacy Policy Terms of Service